|Appears in Collections:
|Faculty of Health Sciences and Sport Journal Articles
|Peer Review Status:
|Topical non-steroidal anti-inflammatory drugs and admission to hospital for upper gastrointestinal bleeding and perforation: a record linkage case-control study
McMahon, Alex D
McGilchrist, Mark M
Murray, Frank E
McDevitt, Denis G
MacDonald, Thomas M
|Evans J, McMahon AD, McGilchrist MM, White G, Murray FE, McDevitt DG & MacDonald TM (1995) Topical non-steroidal anti-inflammatory drugs and admission to hospital for upper gastrointestinal bleeding and perforation: a record linkage case-control study. BMJ, 311 (6996), pp. 22-26. http://www.bmj.com/content/311/6996/22; https://doi.org/10.1136/bmj.311.6996.22
|Objective: To evaluate the relation between topically applied non-steroidal anti-inflammatory drugs and upper gastrointestinal bleeding and perforation. Design: A case-control study with 1103 patients admitted to hospital for upper gastrointestinal bleeding or perforation between January 1990 and December 1992 (cases). Two different control groups were used, with six community controls and with two hospital controls for each case. Previous exposure to topical and oral non-steroidal anti-inflammatory drugs and ulcer healing drugs was assessed. Study population: The population of 319465 people who were resident in Tayside and were registered with a Tayside general practitioner between January 1989 and October 1994. A record linkage database containing all data on hospital events and dispensed drugs between 1989 and 1992 was used for this population. Main outcome measures: Unadjusted and adjusted odds ratios of exposure in those admitted to hospital compared with controls. Results: Significant unadjusted associations were detected between all three classes of drug and upper gastrointestinal complications. The significant association detected for topical non-steroidal anti-inflammatory drugs was no longer evident in analyses which adjusted for the confounding effect of concomitant exposure to oral anti-inflammatories and ulcer healing drugs (odds ratio=1.45; 95% confidence interval 0.84 to 2.50 with community controls; 1.06; 0.60 to 1.88 with hospital controls). Conclusion: In this study topical non-steroidal anti-inflammatory drugs were not significantly associated with upper gastrointestinal bleeding and perforation after adjustment for the confounding effects of concomitant use of oral anti-inflammatories and ulcer healing drugs.
|Publisher policy allows this work to be made available in this repository. Published in British Medical Journal by British Medical Association copyright 1995. http://www.bmj.com/content/311/6996/22
|Fulltext - Accepted Version
|Fulltext - Accepted Version
This item is protected by original copyright
Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.
The metadata of the records in the Repository are available under the CC0 public domain dedication: No Rights Reserved https://creativecommons.org/publicdomain/zero/1.0/
If you believe that any material held in STORRE infringes copyright, please contact email@example.com providing details and we will remove the Work from public display in STORRE and investigate your claim.